Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 55, NWS Amarillo, TX

May 7, 1997Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 7, 1997, 9:15 PM CDT for Wheeler County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1997, 9:15 PM CDT (02:15 UTC)
Expired
May 7, 1997, 9:45 PM CDT
In force
30 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Wheeler County, TX

The radar

The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:30 PM CDTTornado WatchSPC6 hr
May 7, 6:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS1 KAMA 080215 RRA
SVRAMA
TXC483-080245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
915 PM CDT WED MAY 7 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...EASTERN WHEELER COUNTY
 
AT 914 PM CDT...A LARGE AREA OF SEVERE THUNDERSTORMS WAS LOCATED FROM
JUST EAST OF BRISCOE TO AROUND SHAMROCK. THE STORMS WILL MOVE EAST AT
25 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  MOVE INDOORS AND AWAY FROM AREAS
WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS.  REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:57 PM CDT, 18 minutes earlier.

Area forecast discussion, May 7, 8:57 PM CDT, 18 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
850 PM CDT WED MAY 7 1997

UPDATED WRN AND CNTRL ZONES IN WAKE OF LARGE TSRA CLUSTER. 21Z RUC
INDICATES PIVA THROUGH 12Z ACRS NRN ZONES AND LATEST IMAGE FROM CVS
INDICATES VERY WEAK ECHOES ACRS MTNS SO WILL TAKE POPS DOWN...BUT
NOT OUT. UPSLOPE MAY BE SLOW TO DEVELOP SO AM NOT TOO HOPEFUL. SVR
TSRA CURRENTLY ACROSS FAR E/SE FA ALONG CDFNT SO WILL LIKELY BEGIN
TO CLEAR SOME MORE POPS ONCE THE LINE MVS INTO OK. NO TIME TO ASSESS
OTHER PARAMETERS OF FCST.

.AMA...
TX...NONE.
OK...NONE.

COBB

In the hours before

Local storm report, May 7, 7:56 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
756 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    HARTLEY                   TX   0.88 INCH HAIL
05/07/97   HARTLEY                        RPTD BY HARTLEY CO S.O.

0602 PM    6 NE HARTLEY              TX   2.75 INCH HAIL
05/07/97   HARTLEY                        RELAYED BY DUMAS EOC

0633 PM    10 W DUMAS                TX   2.75 INCH HAIL
05/07/97   MOORE                          RPTD BY MOORE CO EOC OFFICE

0650 PM    FOUR WAY                  TX   60 MPH TSTM GUST
05/07/97   MOORE                          RPTD BY NWS SPOTTER

0650 PM    FOUR WAY                  TX   0.75 INCH HAIL
05/07/97   MOORE                          RPTD BY NWS SPOTTER

0703 PM    WHITE DEER                TX   1.75 INCH HAIL
05/07/97   CARSON                         RPTD BY ARES SPOTTER

0723 PM    10 N PANHANDLE            TX   1.75 INCH HAIL
05/07/97   CARSON                         RPTD BY ARES SPOTTER

0725 PM    10 S FRITCH               TX   0.75 INCH HAIL
05/07/97   CARSON                         RPTD BY ARES SPOTTER

0725 PM    SANFORD DAM               TX   2.75 INCH HAIL
05/07/97   HUTCHINSON                     RPTD BY BORGER EOC

0730 PM    MIAMI                     TX   0.75 INCH HAIL
05/07/97   ROBERTS                        RPTD BY NWS COOP OBSERVER

0800 PM    1 W GROOM                 TX   TORNADO
05/07/97   CARSON                         RPTD BY STORM CHASER

0806 PM    GROOM                     TX   1.00 INCH HAIL
05/07/97   CARSON
                                          RPTD BY DEPUTY SHERIFF IN
                                          GROOM

0810 PM    8 S MIAMI                 TX   TORNADO
05/07/97   GRAY                           RPTD BY GRAY CO EOC

0830 PM    JERICO                    TX   1.00 INCH HAIL
05/07/97   DONLEY                         RPTD BY COOP OBSERVER

0841 PM    8 W CLARENDON             TX   1.75 INCH HAIL
05/07/97   DONLEY                         RPDT BY ARES SPOTTER

0850 PM    WHEELER                   TX   65 MPH TSTM GUST
05/07/97   WHEELER                        RPTD BY WHEELER CO SHERIFFS
                                          OFFICE

0856 PM    7 W SHAMROCK              TX   60 MPH TSTM GUST
05/07/97   WHEELER                        RPTD BY SHAMROCK P.D.

0856 PM    7W SHAMROCK               TX   1.00 INCH HAIL
05/07/97   WHEELER                        RPTD BY SHAMROCK P.D.

0900 PM    7 S WHEELER               TX   WIND DAMAGE
05/07/97   WHEELER                        TREES AND PWR LINES DOWN
                                          RPTD BY WHEELER CO S.O.

0900 PM    2 NW MOBEETIE             TX   WIND DAMAGE
05/07/97   WHEELER                        S.O. RPTD 1 FT DIA TREES DWN

0900 PM    CLARENDON                 TX   2.75 INCH HAIL
05/07/97   DONLEY                         RELAYED BY COLLINGSWORTH CO
                                          SHERIFFS OFFICE

0905 PM    7 W SHAMROCK              TX   TORNADO
05/07/97   WHEELER                        RPTD BY CO COMM AND DEPUTY
                                          SHERIFF

0940 PM    GILES                     TX   0.75 INCH HAIL
05/07/97   DONLEY                         RPTD BY CONSTABLE IN HEDLEY

WYNNE/LOPEZ

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:07 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Potter68 min
May 7, 7:10 PM CDTSevere Thunderstorm WarningAMAGray65 min
May 7, 7:13 PM CDTSevere Thunderstorm WarningAMARoberts62 min
May 7, 7:38 PM CDTTornado WarningAMAGray52 min
May 7, 8:02 PM CDTTornado WarningAMACarson28 min
May 7, 8:07 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler68 min
May 7, 8:27 PM CDTSevere Thunderstorm WarningAMADonley, Gray63 min
May 7, 8:51 PM CDTSevere Thunderstorm WarningAMACollingsworth69 min
May 7, 9:17 PM CDTTornado WarningAMADonley28 min
May 7, 9:59 PM CDTSevere Thunderstorm WarningAMACollingsworth46 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.